Trimethoprim-sulfamethoxazole (TMP-SMX), a widely used antibiotic, is associated with both predictable dose-dependent side effects and rare, idiosyncratic adverse reactions. Here, we report the case of a previously healthy, non-G6PD-deficient, 27-year-old male who developed three idiosyncratic reactions: severe thrombocytopenia, aseptic meningitis, and hepatitis concurrently following TMP-SMX administration. The Naranjo adverse reaction probability score was 7, implying TMP-SMX as the probable cause of the clinical presentation. After a comprehensive workup to rule out alternate etiologies, we have established TMP-SMX as the culprit. Our case highlights the importance of early recognition of TMP-SMX-induced rare adverse events for appropriate management to mitigate long-term sequelae and ensure favorable patient outcomes.
No takes yet. Share an insight, caveat, or question.
Kothapalli et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: